Thunderstorm Wind, Kendall
- When
- May 25, 1:56 PM CST
- Where
- Kendall County, 1.83 mi E of Plano
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.669, -88.495
Four 6-8 inch trees uprooted at Hoffman St. near Kristen St.
Scattered showers and thunderstorms developed across northern Illinois during the early afternoon hours of May 25th. As the storms moved eastward, they became more widespread, producing torrential rains, gusty winds to 60 mph and nickel sized hail across portions of northeast Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered showers and thunderstorms developed across northern Illinois during the early afternoon hours of May 25th. As the storms moved eastward, they became more widespread, producing torrential rains, gusty winds to 60 mph and nickel sized hail across portions of northeast Illinois. The heaviest rains recorded were across Cook County, where some areas had two to three inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 25, 1:39 PM CST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 239 PM CDT WED MAY 25 2016 .SHORT TERM... 232 PM CDT Through Tonight... No real significant changes with thoughts for thunderstorms this afternoon into the evening, with scattered development likely impact much of the area. Latest radar imagery depicting isolated to widely scattered storms developing just west of I39, focused along weak convergence over northwest Indiana. Increasing instability supported by steepening lapse rates and with diminishing CIN will continue over the next couple of hours as large scale ascent further increases with the approach of mid level energy. Most short term guidance still indicating further expansion of what is occurring at this time over the next 2-3, while likely shifting east with time and feel fairly confident with this solution. Also feel fairly confident with timing, once again, highlighting the 20/22z time frame over north central Illinois and then the 21/23z period for northeast Illinois and northwest Indiana for increasing coverage and intensity of thunderstorm development. This also includes the possibility for isolated strong to maybe severe storms across the entire area, with hail/wind still the likely hazards. Overall development should likely diminish by mid evening, however, some guidance continues to develop additional thunderstorms beyond this period likely owing to an increasing LLJ with large scale ascent still overhead. Do think the guidance that is showing this development is a bit overdone with coverage at that time, which could be associated to boundaries that more than likely wont be in place. Nonetheless, still maintained low chance to slight chance pops wording overnight, but focus it more south with time as the focus shifts south tonight. Rodriguez/Monteleone && .LONG TERM... 239 PM CDT Thursday night through Wednesday... Thursday through Saturday... The pattern continues to be very summer like over the next several days...heading into the holiday weekend. Deep trough continues to rotate across the Southwest CONUS Thursday but will begin to drift East Friday and weaken. However as the trough begins to approach the Western Great Lakes/Ohio Valley Friday...the added low level moisture and vorticity throughout the lowest layers of the atmosphere...and a weak sfc shortwave could translate into increased chances for precip/thunderstorms heading into Friday. The challenge for Friday could be that several guidance members indicate some mid- lvl height rises through the afternoon...which could hold onto the diffluent flow in the mid-lvls longer and delay precip chances until late afternoon/evening. Low level moisture will be present however...with dew points pushing well into the 60s and a few near 70 degree dew points is conceivable as precipitable water values approach 1.5 inches Friday. So the humidity will be felt throughout the region Friday with highs warming into the lower to middle 80s once again. Saturday could be very similar to Friday...as the overall pattern remains relatively un-changed. The better precip chances will be shifting North throughout the day...with temps generally in the lower 80s. Cloud cover and perhaps some morning convection could linger and keep a thicker cloud shield in place which may hold temps down a few degrees. Sunday through middle of next week... For the second half of the holiday weekend through the middle of next week the pattern continues to feature weak ridging across the Great Lakes region. There is some weakening in the longwave pattern...however the spread amongst ensemble members in the longer term does not grow much. Thus the confidence does remain higher that the continued warm/humid pattern will likely persist with occasional showers/thunderstorms throughout the extended periods. Beachler && .AVIATION... FOR THE 18Z TAFS... Winds have already begun to shift to the southeast in response to the surface pattern, but think a further eastward shift will be possible this afternoon with lake breeze interaction. However, do think winds will trend back more southerly later this evening into Thursday morning. VFR conditions expected to prevail for most of the forecast period. This will be outside of likely precip this afternoon/evening and then possible fog overnight. Lower confidence with fog trends tonight so have left it out of the TAFs at this time. Did maintain thunder mention though, with a period of scattered thunderstorms still likely to impact the thunderstorms late this afternoon into the early evening. Did delay timing, as well as shorten up the tempo, given latest trends. Also maintained mention of additional precip late tonight into Thursday morning, however, have lower confidence with this occurrence. Rodriguez && .MARINE... 128 am...A cold front over northern Lake Michigan will move south to central portions of the lake this morning and then become stationary. Low pressure moving northeast across the plains tonight in Thursday will lift this front back north as a warm front tonight into Thursday morning. The gradient will tighten some behind the front with the potential for easterly winds as high as 15-25kts on the far north end of the lake this evening. A large trough of low pressure is expected to persist across the plains through early next week with southerly winds prevailing across the western lakes region. As warmer and more moist air spread across the cooler waters...fog will likely develop with some dense fog possible. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1252 PM CDT WED MAY 25 2016 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 261800- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1252 PM CDT WED MAY 25 2016 /152 PM EDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ELEVATED THUNDERSTORM RISK...WITH AN ASSOCIATED: LIMITED HAIL RISK...UP TO QUARTER SIZE. LIMITED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH. LIMITED FLOODING RISK. LIMITED FOG RISK TONIGHT. DISCUSSION: ISOLATED THUNDERSTORMS ARE EXPECTED TO INCREASE TO SCATTERED THUNDERSTORMS MAINLY AFTER 3 PM THIS AFTERNOON ALONG AND WEST OF A ROCKFORD TO KANKAKEE LINE. THEN THUNDERSTORMS WILL SPREAD NORTHEAST THROUGH THIS EVENING. A FEW OF THESE STORMS MAY BE STRONG TO NEAR SEVERE. SCATTERED THUNDERSTORMS MAY CONTINUE TO REDEVELOP LATER TONIGHT...MAINLY SOUTH OF I-88. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY... LIMITED SEVERE THUNDERSTORM RISK. FRIDAY... ELEVATED THUNDERSTORM RISK. SATURDAY THROUGH TUESDAY... LIMITED THUNDERSTORM RISK. DISCUSSION: MUCH OF THE DAY THURSDAY IS EXPECTED TO BE DRY WITH THE POTENTIAL FOR STORMS GRADUALLY INCREASING THROUGH THE NIGHT. THERE IS A LIMITED RISK A FEW STORMS MAY BECOME SEVERE WITH A MARGINAL HAIL THREAT IF THEY DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIATION IS NOT ANTICIPATED THIS AFTERNOON THROUGH TONIGHT. GENERAL STORM MOTION OF THE DAY: TO THE NORTHEAST AT 25 MPH. && LMZ740>745-261800- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1252 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH A CHANCE THE REMAINDER OF TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE ARE MULTIPLE CHANCES OF STORMS THROUGH THE WEEKEND. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-261800- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1252 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY THIS EVENING WITH A CHANCE OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE ARE MULTIPLE CHANCES OF STORMS THROUGH THE WEEKEND. && BEACHLER VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
The Chicago radar (KLOT), 35 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
3 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Four 6-8 inch trees uprooted at Hoffman St. near Kristen St.
Around two dozen trees blown over or split. One tree was 5 feet in diameter. One tree down on house and cars. Time of occurrence was estimated from radar.
Four to six inches of standing water at Rt 25 and Indian Trail Rd, as well as 4 inches of water across the road at Rt. 31 and Indian Trail Rd.
Hail at Illinois Rt. 59 and Batavia Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645977, 645980, 646042, 645989, 646036.